Skip to Main Content

Key Features

Essentials of Diagnosis

  • Usually, abrupt onset of widespread, symmetric erythematous eruption

  • May mimic any inflammatory skin condition

  • Constitutional symptoms (malaise, arthralgia, headache, and fever) may be present

General Considerations

  • Only a minority of cutaneous drug reactions result from allergy

  • Penicillin and other beta-lactam antibiotics and trimethoprim-sulfamethoxazole are the most common causes of urticarial and maculopapular reactions

  • Drug-induced hypersensitivity reaction (DIHS) (also known as drug eruption with eosinophilia and systemic symptoms [DRESS]) is most often caused by

    • Anticonvulsants

    • Allopurinol

    • Sulfonamides

  • Stevens-Johnson syndrome/toxic epidermal necrolysis most commonly occur in response to

    • Antibiotics

    • Sulfonamides

    • Anticonvulsants

    • Allopurinol

    • NSAIDs

  • Phenolphthalein, pyrazolone derivatives, tetracyclines, NSAIDs, trimethoprim-sulfamethoxazole, and barbiturates are the major causes of fixed drug eruptions

  • Calcium channel blockers are a common cause of pruritus and eczemas in the elderly

Demographics

  • Rashes are among the most common adverse reactions to drugs and occur in 2–3% of hospitalized patients

Clinical Findings

Symptoms and Signs

  • Drug eruptions are generally classified as "simple" or "complex"

  • Simple drug eruptions

    • Involve an exanthem

    • Usually appear in the second week of drug therapy

    • Have no associated constitutional or laboratory findings

    • Antibiotics, including the penicillins and quinolones, are most common causes

  • Complex drug eruptions

    • Occur during the third week of treatment on average

    • Have constitutional and laboratory findings, including fevers, chills, hematologic abnormalities (especially eosinophilia), and abnormal liver chemistries or kidney function tests

    • A mnemonic for complex eruptions is "DRESS" (DRug Eruption with Eosinophilia and Systemic Symptoms)

    • Most common causes are the long-acting sulfonamides, allopurinol, and anticonvulsants

    • In patients of certain races, polymorphisms of antigen presenting major histocompatibility (MHC) loci increases risk for the development of severe drug eruptions

    • Coexistent reactivation of Epstein-Barr virus, HHV-6, or cytomegalovirus is often present and may be important in the pathogenesis of these complex drug eruptions

  • See Table 6–3

Table 6–3.Skin reactions due to systemic medications.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.